Lake Michigan, 2006Waterspout in Lake Michigan, August 23, 2006
August 23, 2006 · NWS LOT · 2 events in 2 counties and zones
1 waterspout, 1 marine thunderstorm wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 23, 2:15 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 23, 2:15 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
315 PM CDT WED AUG 23 2006
.DISCUSSION FOR AFTERNOON GRIDS ZONES/GRIDS...
315 PM CDT
IMMEDIATE CONCERN IS CONVECTION THAT HAS DEVELOPED FM W CNTRL WI ESE
INTO E CNTRL AND CNTRL WI AND OUT OVR SRN LK MI. DWPTS OF 65-70F
HAVE POOLED S OF FRONTAL BNDRY THAT RUNS FM NERN ND ESEWRD ACROSS
SRN MN TO FAR SERN WI THEN EWRD ACROSS SRN LK MI AND ON INTO LWR MI.
CURRENT TS OCCURING FM BNDRY N...WHERE AIRMASS OF 3000+ CAPES BEING
LIFTED OVR BNDRY AS S/WV TROF TRACKS INTO WRN WI. VIS SATELLITE
SHOWS MEAGER VERTICAL DVLPMNT OF CU FIELD ACROSS NR IL S OF
BNDRY...WITH ONLY SOM MOD CU. STILL POTENTIAL FOR SHRA AND TSRA TO
DVLP FURTHER S INTO NERN IL LATE THIS AFTERNOON INTO THIS EVE AS
S/WV CONTS ACROSS SRN WI. BNDRY FCST TO SAG A BIT BACK SWRD AFT
INITIAL S/WV PASSES BY...WITH PSBL ADDITIONAL PUSH BACK INTO FAR NRN
IL DEPENDING ON EXTENT OF FURTHER TSRA DVLPMNT AND RESULTING COLD
POOL LAID DOWN N OF THE BNDRY. WITH ANOTHER S/WV UPSTREAM IN SRN
MANITOBA TO DROP SEWRD ACROSS UPR MIDWEST LATER TONIGHT WILL CONT
CHANCES OF SHRA/TSRA FOR MUCH OF FA...WITH LIKELY POPS IN FAR NERN
PORTION WHERE BNDRY ECPECTED TO BE POSITIONED. LOWER CHC POPS LINGER
FOR THU WITH NW-SE BNDRY ACROSS AREA THO STRONGER LIFT/OVERUNNING
WILL BE OCCURRING FURTHER W...MAINLY ACROSS SRN MN...AS UPPER
CIRCULATION PRESSENTLY ON SRN B.C./SASKATCHEWAN BORDER CROSSES THE
SRN CNDN ROCKIES. BNDRY RETREATS NWRD INTO WI AGAIN THU NIGHT AND
DISTURBANCE CONTS EWRD...SO THREAT OF STORMS SHIFTS BACK N OF FA.
CDFNT TRAILING FM SFC LO TO BE TRACKING ACROSS THE N WOODS INTO LAKE
SUPERIOR SLOWS ON FRI AS IT MOVS INTO MID MS VALLEY DUE TO SFC WAV
DVLPG IN THE CNTRL PLAINS. CHC OF SHRA/TSRA RETURN FRI NIGHT THRU
SUN MORNING AS THE SFC WAV LIFTS INTO THE WRN GRTLKS AND CDFNT
FINALLY PASSES THRU FA DURG SUN MORNING.
TRS
&&
.AVIATION...FOR 18Z TAFS...
1235 PM CDT
WINDS AND CLOUDS NOT MUCH OF A WORRY NEXT 24 HOURS. WIND DIRECTION
GENERALLY SOUTHWEST OUT AHEAD OF A DEEPENING LOW IN THE PLAINS. THIS
DEEPENING IS ENHANCING A WARM FRONTAL BOUNDARY ALONG THE WI BORDER.
SOME MODELS PROGGING THIS FRONT TO DROP SOUTH THRU TERMINALS
THURSDAY MRNG WHILE OTHERS MAINTAIN ITS LOCATION ALONG THE BORDER.
IF THE LATTER IS TRUE...RISK OF TSTMS WILL PROBLY REMAIN OVER SRN WI
AND MAY LIGHTLY CLIP LAKE COUNTY IL BFR WANDERING OUT OVER SRN LK
MICHIGAN. ELSE A DROP SOUTH THRU NRN IL WUD INCREASE CHANCES OF
TSTMS OVER RFD AND ORD TERMINALS. AM LEANING TO KEEPING WARM FRONT
ALONG BORDER WHICH WUD MAINTAIN TSTMS IN VICINITY BUT NOT INVADE
TERMINALS. THE MAIN TIMEFRAME WUD BE THIS EVENING TO AROUND MIDNGT.
WINDS SHUD REMAIN UNDER 10 KTS FROM SW TO SOUTH THRU 18Z WITH CIGS
MAINLY BKN CI THRU SUNUP THEN SOME BKN HIGH SC THRU REST OF DAY
THURSDAY. IF NOT ENUF CLOUDS OVERNIGHT...EXPECT RFD AND DPA TO LOWER
VSBYS OVERNIGHT TO 2-5MI IN FOG...ESPECIALLY NEAR DAYBREAK.
RLB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.
&&
Hazardous weather outlook, Aug 23, 3:00 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT WED AUG 23 2006
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-240930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 AM CDT WED AUG 23 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT
THERE WILL BE SCATTERED THUNDERSTORMS IN FAR NORTHEASTERN
ILLINOIS...WITH A CHANCE OF THUNDERSTORMS ACROSS THE REST OF THE
AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A
VALPARAISO...JOLIET...AMBOY LINE. THE MAIN THREATS WOULD BE LARGE
HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS NORTH OF A CHICAGO TO DIXON LINE.
THERE WILL BE CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH
SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-766-240930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT WED AUG 23 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE WILL BE SCATTERED THUNDERSTORMS OVER SOUTHERN LAKE
MICHIGAN...A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREATS
WOULD BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS CONTINUED CHANCE OF THUNDERSTORMS FROM THURSDAY INTO EARLY
SUNDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
Waterspout, Wilmette Hbr to Meigs Field Il
- When
- August 23, 4:18 PM CST to 4:20 PM CST
- Where
- Wilmette Hbr to Meigs Field Il marine zone, 27 mi ENE of Harrison-Dever Crib
- Reported by
- AIRPLANE PILOT
A pilot located 15 miles east of Ohare Airport observed a waterspout that was estimated to form 27 miles east northeast of downtown Chicago and dissipate a few minutes later about 28 miles east of downtown Chicago.
Marine Thunderstorm Wind, Burn Hbr to Michigan City in
- When
- August 23, 5:00 PM CST to 5:10 PM CST
- Where
- Burn Hbr to Michigan City in marine zone, Michigan City
- Measured
- 92 kt (106 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
Powerful thunderstorms moved south across southern Lake Michigan during the afternoon of August 23rd. Winds gusted over 60 mph for more than 10 minutes, with a peak wind gust of 106 mph measured at 605 pm as the thunderstorms moved onto shore.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, August 23 to 24, 20061 injured · $17 million · F0 · 67 events
- Hail and Damaging Winds in Wisconsin, August 23 to 24, 2006$17 million · 2.5 in hail · 50 events
- Lightning Strike in Texas, August 23, 20061 death · $70,000 · 1 event
- Hail and Damaging Winds in Indiana, August 23, 2006$2.6 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in Indiana, August 23, 2006$1.5 million · 2.5 in hail · 7 events
- Marine Thunderstorm Wind in Lake Michigan, August 23, 2006$500,000 · 92 kt wind · 1 event
- Damaging Wind in Arizona, August 23, 2006$105,000 · 65 kt wind · 1 event
- Damaging Wind in Arizona, August 23, 2006$50,000 · 60 kt wind · 1 event
- Flash Flood in Oklahoma, August 23, 2006$30,000 · 1 event
- Hail and Damaging Winds in Texas, August 23, 2006$15,000 · 1 in hail · 7 events
- Dense Fog in Virginia, August 23, 200611 events
- Hail and Damaging Winds in Minnesota, August 23, 200655 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5525573, 5525574.